achilles tendon rupture

What drug causes an Achilles tendon rupture?

Firstly, there are no drugs that cause an Achilles tendon rupture. There are drugs that can increase the risk that a rupture might happen. The actual cause of an Achilles tendon rupture is a forced sudden simultaneous dorsiflexion of the foot and extension of the knee on a tendon that is at increased risk or vulnerable, so anything that increases the risk is a factor, such as certain drugs. Increased age is also a risk factor.

A class of antibiotics, the fluoroquinolones (eg ciprofloxacin, levofloxacin) have been shown to increase the risk of an Achilles tendon rupture as well as increase the risk for tendinopathy. This risk has been shown to be much higher in those aged over 60 and also in those also taking a corticosteroid as well. The increased risk may be due to a higher accumulation of the drug in tendon tissues.

While the risk is increased, that increased risk is small and in otherwise healthy people that risk may not necessarily be clinical significant.

However, recent research has shown that this increased risk was only associated with the first- and second-generation fluoroquinolones and they found that third-generation fluoroquinolones were not associated with an increase in Achilles tendon rupture.

Additionally, a statistically significant association of renin‐angiotensin II receptor antagonists with tendon rupture has been reported.

Craig Payne Administrator
About me: University lecturer, clinician, runner, cynic, researcher, skeptic, forum admin, woo basher, clinician, rabble-rouser, blogger, dad.